Alert archive / California / Red Flag Warnings in 2018

Red Flag Warning 15, NWS Sacramento, CA

November 16, 2018

NWS Sacramento, CA issued this red flag warning at Nov 16, 2018, 12:25 PM PST. It took effect at Nov 17, 2018, 10:00 PM PST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 16, 2018, 12:25 PM PST (20:25 UTC)
In effect from
Nov 17, 2018, 10:00 PM PST
Expired
Nov 18, 2018, 2:20 PM PST
In force
16 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

744 
WWUS86 KSTO 162025
RFWSTO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sacramento CA
1225 PM PST Fri Nov 16 2018

...Red Flag Warning Saturday Evening through Sunday Afternoon...

.Another round of dry gusty northeast to east winds will develop
over portions of the western slopes of the northern Sierra
Saturday evening into Sunday afternoon. The combination of gusty
downslope winds and low humidity will lead to critical fire
weather conditions on any current fires or new fire starts.

CAZ266>269-171300-
/O.UPG.KSTO.FW.A.0014.181118T0600Z-181119T0000Z/
/O.NEW.KSTO.FW.W.0015.181118T0600Z-181119T0000Z/
Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions
of Shasta-Trinity and Butte Units-
Northern Motherlode From 1000 to 3000 Ft. Includes portions of
Nevada-Yuba-Placer-Amador and ElDorado Units-
Northern Sierra Including Lassen NP and Plumas and Lassen NF/S
West of the Sierra Crest (West of Evans Peak-Grizzly Peak-
Beckworth Peak)-
Northern Sierra Including the Tahoe and ElDorado NF/S West of the
Sierra Crest-
1225 PM PST Fri Nov 16 2018

...RED FLAG WARNING IN EFFECT FROM 10 PM SATURDAY TO 4 PM PST
SUNDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 
266, 267, 268, AND 269...

The National Weather Service in Sacramento has issued a Red Flag
Warning, which is in effect from 10 PM Saturday to 4 PM PST
Sunday. The Fire Weather Watch is no longer in effect. 

* WIND...Areas of northeast to east winds 15 to 25 mph with gusts
  30 to 40 mph. Local gusts up to 50 mph over remote ridges and 
  through favorably oriented canyons, especially the Feather River
  drainage including the Camp Fire. Winds will gradually decrease
  by Sunday afternoon.

* HUMIDITY...Minimum humidity 18-30 percent Sunday, with poor
  overnight recoveries 28-40 percent Saturday night.

* HIGHEST THREAT...Camp Fire.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
4 follow-up statements
071 
WWUS86 KSTO 171230
RFWSTO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sacramento CA
430 AM PST Sat Nov 17 2018

CAZ266>269-180000-
/O.CON.KSTO.FW.W.0015.181118T0600Z-181119T0000Z/
Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions
of Shasta-Trinity and Butte Units-
Northern Motherlode From 1000 to 3000 Ft. Includes portions of
Nevada-Yuba-Placer-Amador and ElDorado Units-
Northern Sierra Including Lassen NP and Plumas and Lassen NF/S
West of the Sierra Crest (West of Evans Peak-Grizzly Peak-
Beckworth Peak)-
Northern Sierra Including the Tahoe and ElDorado NF/S West of the
Sierra Crest-
430 AM PST Sat Nov 17 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
4 PM PST SUNDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER
ZONES 266, 267, 268, AND 269...

* WIND...Areas of northeast to east winds up to 15 mph with gusts
  to 30 mph. Local gusts up to 40 mph over ridges and through
  favorably oriented canyons, especially the Feather River 
  drainage including the Camp Fire. Winds will gradually decrease 
  by Sunday afternoon. 

* HUMIDITY...Minimum humidity 20-30 percent Sunday, with poor
  overnight recoveries 30-45 percent tonight.

* HIGHEST THREAT...Camp Fire.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are 
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute 
to extreme fire behavior.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
578 
WWUS86 KSTO 172025
RFWSTO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sacramento CA
1225 PM PST Sat Nov 17 2018

CAZ266>269-181230-
/O.CON.KSTO.FW.W.0015.181118T0600Z-181119T0000Z/
Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions
of Shasta-Trinity and Butte Units-
Northern Motherlode From 1000 to 3000 Ft. Includes portions of
Nevada-Yuba-Placer-Amador and ElDorado Units-
Northern Sierra Including Lassen NP and Plumas and Lassen NF/S
West of the Sierra Crest (West of Evans Peak-Grizzly Peak-
Beckworth Peak)-
Northern Sierra Including the Tahoe and ElDorado NF/S West of the
Sierra Crest-
1225 PM PST Sat Nov 17 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
4 PM PST SUNDAY FOR GUSTY WIND AND LOW HUMIDITY FOR FIRE WEATHER 
ZONES 266, 267, 268, AND 269...

* WIND...Areas of northeast to east winds up to 20 mph with gusts
  up to 35 mph. Local gusts up to 45 mph over ridges and through 
  favorably oriented canyons, especially the Feather River 
  drainage including the Camp Fire. Winds will gradually decrease 
  by Sunday afternoon. 

* HUMIDITY...Minimum humidity 18-28 percent Sunday, with poor
  overnight recoveries of 30-45 percent tonight, locally down to
  around 20 percent in vicinity of the Camp Fire.

* HIGHEST THREAT...Camp Fire.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and dry fuels can contribute
to extreme fire behavior.

&&

Interact with us via social media www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
683 
WWUS86 KSTO 181200
RFWSTO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sacramento CA
400 AM PST Sun Nov 18 2018

CAZ266>269-190000-
/O.CON.KSTO.FW.W.0015.000000T0000Z-181119T0000Z/
Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions
of Shasta-Trinity and Butte Units-
Northern Motherlode From 1000 to 3000 Ft. Includes portions of
Nevada-Yuba-Placer-Amador and ElDorado Units-
Northern Sierra Including Lassen NP and Plumas and Lassen NF/S
West of the Sierra Crest (West of Evans Peak-Grizzly Peak-
Beckworth Peak)-
Northern Sierra Including the Tahoe and ElDorado NF/S West of the
Sierra Crest-
400 AM PST Sun Nov 18 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON FOR GUSTY WIND AND LOW HUMIDITY FOR FIRE WEATHER ZONES
266, 267, 268, AND 269...

* WIND...Areas of northeast to east winds up to 20 mph with local
  gusts up to 40 mph over ridges and through favorably oriented 
  canyons, especially the Feather River drainage including the 
  Camp Fire. Winds will gradually decrease this afternoon. 

* HUMIDITY...Minimum humidity 18-30 percent today.

* HIGHEST THREAT...Camp Fire.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and dry fuels can contribute
to extreme fire behavior.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
229 
WWUS86 KSTO 182220
RFWSTO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sacramento CA
220 PM PST Sun Nov 18 2018

CAZ266>269-182330-
/O.CAN.KSTO.FW.W.0015.000000T0000Z-181119T0000Z/
Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions
of Shasta-Trinity and Butte Units-
Northern Motherlode From 1000 to 3000 Ft. Includes portions of
Nevada-Yuba-Placer-Amador and ElDorado Units-
Northern Sierra Including Lassen NP and Plumas and Lassen NF/S
West of the Sierra Crest (West of Evans Peak-Grizzly Peak-
Beckworth Peak)-
Northern Sierra Including the Tahoe and ElDorado NF/S West of the
Sierra Crest-
220 PM PST Sun Nov 18 2018

...RED FLAG WARNING IS CANCELLED FOR GUSTY WIND AND LOW HUMIDITY 
FOR FIRE WEATHER ZONES 266, 267, 268, AND 269...

The National Weather Service in Sacramento has cancelled the Red
Flag Warning. 

Winds speeds have decreased and thus the Red Flag warning has 
been cancelled. Locally gusty northeast to east wind will be 
possible again tonight into Monday morning with gusts up to 25 
mph mainly over ridges and through favorably oriented canyons.

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this red flag warning went out at Nov 16, 3:52 AM PST, 8 hours 33 minutes earlier.

Area forecast discussion, Nov 16, 3:52 AM PST, 8 hours 33 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
352 AM PST Fri Nov 16 2018

.SYNOPSIS...
Dry with a little above normal daytime temperatures through early
next week except near or cooler than normal in areas of heavy
smoke due to the Camp Wildfire. Breezy northeasterly winds over
the Sierra Nevada Saturday night into Sunday elevating fire
danger. Cooler temperatures next week with increasing chances of
precipitation across interior Norcal middle to end of next week.

&&

.DISCUSSION...
High pressure over the eastern Pacific and western U.S. will keep
the forecast area dry through the short term period. A light east
flow out of the Sierra and a light northerly flow down the
northern Sacramento valley combined with stable conditions under
the ridge will again concentrate smoke from the Camp Fire into
the central valley today. Main concentration of smoke will be
from southern Tehama county southward to Stanislaus county. In
this region, daytime high temperatures will be limited by lack of
sunshine keeping them near or even several degrees below normal.
Other impact will be reduced visibilities in this region with
current morning reports dropping visibility to 1/2 mile some local
spots. Only minor changes are expected in the weather pattern on
Saturday so smoke is likely to remain concentrated into roughly
the same areas. Although smoke seems to be blocking solar
insolation enough to cool temperatures during the day, radiational
cooling at night is allowing valley temperatures to drop down into
the 30s or about 5 to 8 degrees below normal.

Models in fairly good agreement in dropping a shortwave trough
southeastward through the Pacific Northwest into the Central Great
Basin on Saturday with high pressure rebounding over the west
coast by Saturday night. The combination of northeast to easterly
flow aloft and a tight northeast surface gradient across the
Sierra will bring breezy northeast winds Saturday night through
Sunday especially to the higher elevations and favorably oriented
Sierra and foothill canyons. These breezy winds will bring
elevated fire danger and a fire weather watch will remain in
place for the Sierra and Foothills Saturday evening through Sunday
afternoon. The breezy winds may bring enough vertical mixing to
reduce the central valley smoke but the winds in the valley will
not be all that strong so some of the smoke concentration is
expected to remain. The main effect other than increased fire
danger will be a little warming in formally very smokey areas
Sunday where smoke amounts are reduced.

Upper ridge axis will shift just east of the forecast area by
Monday afternoon bringing a slight cooling most areas. Central
valley smoke will still be a wild card but with relatively light
winds under the ridge believe that at least light smoke will
remain in the valley. A few high clouds may start spilling into
the region late Monday preceding a possible major change in the
weather pattern coming mid week.

&&

.EXTENDED DISCUSSION (Tuesday THROUGH Friday)
Confidence in increase in a pattern change this week, bringing
cooler temperatures and a chance of precipitation mid- to late-
week. Models continue to show a split flow pattern Tuesday, with
one upper level low moving over SoCal while a deeper upper low
moves east over the eastern Pacific. The most recent GFS run is
nudging closer to the Euro's progression, though timing
inconsistencies still remain. In general, a shortwave trough and
associated cold front is forecast to move inland Wednesday,
bringing with it a chance of precipitation and cooler daytime
temperatures. Showers could linger behind the shortwave Thursday
before another low pressure system moves onshore Thursday evening
through Friday, bringing another wave of precipitation to NorCal.
Precipitation timing and amounts are still uncertain at this time
due to model inconsistencies this far out. Stay tuned to to the
forecast for any updates. HEC

&&

.AVIATION...

IFR conditions continue for the Central Valley with MVFR
conditions for the Northern Sacramento Valley due to smoke from
the wildfire in Butte County. Winds have been fairly stagnant,
allowing localized LIFR conditions in the Sacramento area.
Winds generally less than 10 kts. HEC

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday evening through Sunday
afternoon for Northern Motherlode From 1000 to 3000 Ft. Includes
portions of Nevada-Yuba-Placer-Amador and ElDorado Units-
Northern Sierra Foothills from 1000 to 3000 Ft. Includes
portions of Shasta-Trinity and Butte Units-Northern Sierra
Including Lassen NP and Plumas and Lassen NF/S West of the
Sierra Crest (West of Evans Peak-Grizzly Peak-Beckworth Peak)-
Northern Sierra Including the Tahoe and ElDorado NF/S West of
the Sierra Crest.

&&

Nearby

Red Flag Warnings in California, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.